I’d been warned to expect side effects from my second COVID-19 vaccine. Everyone I knew who’d gotten the second shot had felt punky with some combination of joint pain, low energy, headaches, fever, and nausea.
I braced myself. Vaccine at noon on a Thursday. By bedtime I was congratulating myself for feeling great all day. Next morning: all good in the kingdom. I even agreed to meet a friend and I played two hours of singles tennis in the sun. I played okay but not my best and was sore and slow-moving afterward. Was it side effects or just overdoing it? The latter, I concluded. I’m a tough bird. I’ve got a sophisticated immune system. I haven’t had the flu or a fever in twenty years.
That night, about 36 hours after the vaccine, my veneer of hubris cracked. I ached and my head hurt and someone was sticking a pole into my stomach making me want to vomit. I slept poorly, but the next morning I felt somewhat better. Okay, I’ve turned the corner. That wasn’t so bad. They say that side effects are the sign of your immune system kicking in.
I thought it was all over. Then the weird side effects began to appear. My eyesight suddenly improved. I no longer needed my glasses to read and write. And the entire world seemed to have a rose tint. This was followed by a totally unexpected feeling of hope and optimism: things were going to get better, problems will be solved. My brain functioning kicked into a higher gear: I blew past a roadblock in a piece I was trying to write—its path and meaning became clear to me. I was productive. I got everything on my list crossed off.
Not only that, I began listening better to others. I remembered the Platinum Rule: treat others as they want to be treated. I performed a random act of kindness. When someone said something to me I found passive-aggressively insulting, instead of snapping back I just let it slide.
Oh, skies of blue! Oh, sunny days! I was calm, I was relaxed. No one had warned me about these wonderful side effects. Why weren’t people talking about this? I have been changed! I am a new man!
Then I remembered: side effects don’t last. They soon go away.